Alert archive / Minnesota / Red Flag Warnings in 2025
Red Flag Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 20, 2025, 4:14 AM CDT for Beltrami County, Lake of the Woods County, Minnesota. It took effect at May 20, 2025, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2025, 4:14 AM CDT (09:14 UTC)
- In effect from
- May 20, 2025, 1:00 PM CDT
- Expired
- May 20, 2025, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS83 KFGF 200914 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 414 AM CDT Tue May 20 2025 MNZ005-008-016-017-201015- /O.CAN.KFGF.FW.A.0009.250520T1800Z-250521T0200Z/ Roseau-East Marshall-North Clearwater-South Beltrami- 414 AM CDT Tue May 20 2025 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY.. The National Weather Service in Grand Forks has cancelled the Fire Weather Watch. Enough moisture from clouds and periods of showers will keep relative humidity values near or above 30 percent this afternoon. $$ MNZ006-009-210200- /O.UPG.KFGF.FW.A.0009.250520T1800Z-250521T0200Z/ /O.NEW.KFGF.FW.W.0008.250520T1800Z-250521T0200Z/ Lake Of The Woods-North Beltrami- 414 AM CDT Tue May 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LAKE OF THE WOODS AND UPPER RED LAKE AREAS... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota, Lake Of The Woods and North Beltrami. * WINDS...East 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
457 WWUS83 KFGF 210154 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 854 PM CDT Tue May 20 2025 MNZ006-009-210300- /O.EXP.KFGF.FW.W.0008.000000T0000Z-250521T0200Z/ Lake Of The Woods-North Beltrami- 854 PM CDT Tue May 20 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL MINNESOTA... Near critical conditions remains as relative humidity will remain as low as 20 percent through 11pm with easterly winds of 10 to 15 mph and gusts to 20 mph through the night. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 20, 4:10 AM CDT, 4 minutes earlier.
Area forecast discussion, May 20, 4:10 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
410 AM CDT Tue May 20 2025
KEY MESSAGES...
- Critical fire weather conditions this afternoon Red Lake and
Lake of the Woods area. Near critical possible Wednesday.
- Probs for 1 inch or more of rain via WPC thru 06z Wed is 60
pct or higher east central and southeast North Dakota and west
central Minnesota.
&&
.DISCUSSION...
Issued at 352 AM CDT Tue May 20 2025
...Synopsis...
Well defined upper low between Pierre and Rapid City SD at 08z.
This upper low will drift east-northeast toward Aberdeen by 12z
Wed. In the next 24 hours a moisture feed to the east and
northeast of the upper low will spread rain northwest across
the majority of the forecast area. Highest rain amounts 06z Tue
to 18z Tue. Dry air holding in the far northeast fcst area but
overall trends of rain has been to bring it just a tad more
north/east than it was showing 24 hours ago. It would appear now
the dry/rain line will run from near Roseau to Red Lake and
east. East winds will not be as strong as on Monday and be
mostly 10-20 kt range. Upper low drifts northwest Wednesday into
central ND before dissipating and moving out Wed night.
Wednesday will see continued high rain chances south and west
parts of the fcst area but drier air will filter southwest into
the northern RRV and NW MN where precip chances lower thru the
day.
Clearing out on Thursday but clouds return to the aera Friday
and into the weekend, esp south/west areas, as another 500 mb
wave moves thru the northern Rockies and into South
Dakota/Nebraska. Rain amounts with this wave look to focus
Montana thru southwest ND into western/central SD and southeast
from there. From NBM 24 hour probs of 0.25 inch or more for
each day of the Memorial Day weekend run from less than 5
percent Baudette to 25-30 percent Valley City-Forman areas. Pops
thru the weekend will be less than 15 percent Lake of the Woods
to 20-30 percent DVL-Fargo and southwest.
...Fire weather...
As rain area is farther north/east than it looked yesterday,
min RH values in some of the fire watch area (Bemidji-Roseau
and west) will run 30 pct and higher. To the east RH values will
be lower due to drier sfc air with RH values 20-25 pct Baudette
and Waskish. Based on precip chances and RH fcsts limited red
flag warnings to Lake of the Woods and N Bemltrami zones. Winds
today less than on Monday in the 10-20 mph range.
As drier air remains over north central MN near critical RH
values may again appear with mid 20s again Baudette and Waskish
but winds closer to 10-15 mph. For now will not do SPS for Wed
as will have red flag today for same area.
...Probs for 1 inch or more rain...
NBM is actually a tad higher than WPC QPF next 24-36 hours. Not
by much. Using WPC probs for 1 inch or more of rain in 24 hour
period 06z Tue to 06z Wed using the NWS probablistic
precipitation portal probablity page shows chances for that 60
percent and higher mid and south RRV and west central MN. Based
on regional radars, that seems reasonable.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1140 PM CDT Mon May 19 2025
Highly variable flight conditions are expected as scattered
showers eventually increasing in coverage Tuesday morning with
larger area of rain lingering across parts of eastern ND and
northwest MN. Where this rain and axis of deeper moisture sets
up MVFR to IFR ceilings can be expected at times, with periods
of moderate rain dropping visibilities to 3-5sm at times. Much
drier air will keep VFR conditions east of this axis and there
will be a sharp cutoff in conditions where this sets up Tuesday.
There is also higher variance on any improvement, with the
current signal favoring KDVL and KFAR remaining under the MVFR
to IFR stratus through the end of the TAF period with rain also
possibly lingering. I made adjustments to try to reflect this
variation, but future amendments will likely be needed.
Winds remain gusty from the east (gusts 20-30kt), with a
gradual reduction in speed Tuesday afternoon and evening (winds
shifting to the northeast) as surface gradient finally weakens.
Sustained winds will tend to remain 10-12kt even after winds
begin to more consistently decrease.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for MNZ006-009.
&&
DISCUSSION...Riddle
AVIATION...DJRHazardous weather outlook, May 19, 10:03 PM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1003 PM CDT Mon May 19 2025 MNZ005-006-008-009-016-017-210315- Roseau-Lake Of The Woods-East Marshall-North Beltrami- North Clearwater-South Beltrami- 1003 PM CDT Mon May 19 2025 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical to critical fire weather conditions Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>004-007-013>015-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210315- West Polk-Norman-Clay-Kittson-West Marshall-Pennington-Red Lake- East Polk-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 1003 PM CDT Mon May 19 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. 1-2 inches of rain is expected through Wednesday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.